HealthDay News — Topiramate (Topamax) used for migraine headaches has been linked to increased odds of eating disorders in some teens, according to a case report published in Pediatrics.
Jocelyn Lebow, PhD, a child and adolescent psychologist for the eating disorders treatment program at the University of Miami Miller School of Medicine, and colleagues detail the case histories of seven young women, aged 13 to 18.
The teens developed an eating disorder or had an existing disorder worsen after starting the drug. What the findings suggest, she told HealthDay, is that there are some teens who are especially vulnerable to eating disorders and the drug may increase that risk.
Three of the patients didn’t have eating disorder symptoms before starting the drug. Another three said they suspected the eating disorder began before they started the medication. The seventh had an eating disorder that was in remission, but it recurred after starting the drug. Four of the teens were diagnosed with an unspecified eating disorder. One teen had bulimia nervosa and the final two were diagnosed with anorexia nervosa.
A spokesman for Janssen Pharmaceuticals Inc., which makes and sells topiramate, said the Titusville, N.J.-based company will weigh the findings carefully.
“We are reviewing the article, our database, and the medical literature, and will report any findings to the U.S. Food and Drug Administration as appropriate,” Greg Panico, communications leader of neuroscience at Janssen Research & Development, said in a statement.